From Cancer Patient to Diabetic

From Cancer Patient to Diabetic
Building understanding of checkpoint inhibitor-associated diabetes mellitus.

Checkpoint inhibitors (CPIs) have revolutionized cancer immunotherapy. Single agent anti-CTLA-4 (ipilimumab) and anti-PD-1 (nivolumab, pembrolizumab) have successfully extended patient survival for a growing number of cancers, including advanced metastatic melanomas.

As patients receiving the drugs live longer, however, they often find themselves facing new chronic diseases. Though underreported, many patients develop insulin-dependent diabetes mellitus, according to research by Jordan Wright, M.D., an instructor at Vanderbilt University Medical Center. “Diabetes mellitus is a potentially life-threatening complication of these novel therapeutic agents,” Wright said.

Understanding a New Condition

Incidence of CPI-associated diabetes mellitus has been rising with use of CPI therapy, but its clinical course has not been well understood. In a report published in Diabetes Care, Wright and colleagues analyzed 283 cases of new-onset CPI-associated diabetes mellitus in the World Health Organization’s safety report database (VigiBase) occurring between January 2014 and April 2018.

“Diabetes mellitus is a potentially life-threatening complication of these novel therapeutic agents.”

Duration of CPI therapy ranged from 1 to 24 doses, with a median of three doses. The majority (76 percent) of cases occurred following anti-PD-1 monotherapy for melanoma or lung cancers. Median age of patients was 64 years.

Over half of the patients presented in diabetes ketoacidosis. “This suggests rapid and aggressive onset of disease,” Wright said. One fifth of patients also had at least one other immune-related adverse event.

A Surprising Timetable

Patients developed diabetes mellitus anywhere from 5 to 790 days after starting CPI therapy.

Another 22 percent over the next two months, and finally 9 percent developed CPI-associated diabetes more than three months after stopping CPI treatment

Said Wright, “Checkpoint inhibitor-associated diabetes can occur surprisingly late after treatment. In one case, we found diabetes onset 247 days after cessation of CPI.”

Raising Awareness

Over half of the cases were reported in 2017, highlighting increasing awareness of the condition and increasing use of CPI therapy. “We also identified 12 cases following anti-CTLA4 monotherapy, which is a novel finding,” Wright said. Only one case of anti-CTLA4-associated diabetes had been reported previously.

Many patients may not realize they are at risk of checkpoint inhibitor-associated diabetes. In the CTLA4 cases, none of the patients had been previously treated with antihyperglycemic medications. Wright suggest patients treated with CPIs be screened regularly—during and after treatment—and educated regarding signs and symptoms of hyperglycemia.

“The high frequency of presentation in DKA, and wide range in timing emphasizes the importance of having a high index of suspicion for diabetes in these patients,” Wright said.